Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 80, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2005, 11:52 AM CDT for Spink County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 11:52 AM CDT (16:52 UTC)
- Expired
- Jun 20, 2005, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Spink County, SD
The radar
The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:05 PM CDT | HAIL 0.88 | 1 E Mellette, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3072 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 201652 SVRABR SDC115-201730- /O.NEW.KABR.SV.W.0080.050620T1652Z-050620T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1152 AM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1230 PM CDT * AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MELLETTE..MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRENTFORD AROUND 1210 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4524 9855 4506 9856 4507 9818 4524 9819 $$ HINTZ
1 follow-up statement
000 WWUS53 KABR 201713 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1213 PM CDT MON JUN 20 2005 SDC115-201730- /O.CON.KABR.SV.W.0080.000000T0000Z-050620T1730Z/ SPINK SD- 1213 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SPINK COUNTY UNTIL 1230 PM CDT... AT 1205 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL 1 MILE EAST OF MELLETTE. THIS STORM WAS LOCATED NEAR BRENTFORD...OR 22 MILES SOUTH OF GROTON...AND MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR CONDE BY 1225 PM CDT. HAIL UP TO NICKLE SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4524 9839 4507 9839 4508 9804 4524 9801 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:40 AM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, Jun 20, 3:40 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT MON JUN 20 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY. MAIN CONCERN IS CONVECTIVE CHANCES EACH DAY. DIFFICULT FORECAST AT BEST WITH SURFACE BOUNDARY REMAINING IN OR NEAR THE FORECAST AREA THROUGH THE SHORT TERM. THIS...ALONG WITH NOCTURNAL MCS ACTIVITY WEST AND NORTH ADD MORE BOUNDARIES TO THE MIX. CONVECTION CURRENTLY IN WESTERN SOUTH DAKOTA SHOULD SLOWLY MOVE EAST...BUT SHOULD WEAKEN AS WELL AS UPPER TEMPERATURES VERY WARM. ACARS SOUNDINGS SHOW +15 TO +17 NEAT H70...SO NO NEW CONVECTION EXPECTED VERY EARLY THIS MORNING AND SLOW EROSION OF CURRENT SYSTEM EXPECTED. IT WILL STILL AFFECT AT LEAST WESTERN FORECAST AREA THIS MORNING. EXPECT MORE CONVECTION TO FIRE AGAIN TODAY WITH VERY WARM TEMPERATURES AND PLENTY OF MOISTURE. SOME COOLING EXPECTED ALOFT AS WELL MAINLY EASTERN AREA...SO NORTHERN AND EASTERN CWA SHOULD SEE THUNDER. PREVIOUS FORECAST TIMING AND COVERAGE BASICALLY AGREED WITH FOR TODAY. BOTH NAM AND GFS NOW ADVERTISING VIGOROUS MCS TO MOVE THROUGH MAINLY EASTERN FORECAST AREA MONDAY NIGHT INTO TUESDAY MORNING. BOTH 00 AND 06 UTC MODELS HAVE THIS SYSTEM...WITH FAIRLY SIMILAR TIMING. INTRODUCED INCREASED POPS ON TUESDAY FOR THIS. WEDNESDAY STILL LOOKS TO BE A DRY DAY...WITH ONLY SLIGHT CHANCES IN FAR EAST OVERNIGHT...WHICH WERE IN PREVIOUS FORECAST. TEMPS COULD BE TRICKY WITH CONVECTIVE DEBRIS LIMITING HEATING IN SOME AREAS. GENERALLY WENT WITH SLIGHT WARMING ON TUESDAY OVER PREVIOUS FORECAST AS SURFACE BOUNDARY ISNT AS FAR SOUTH OF AREA. WEDNESDAY APPEARS TO BE THE WARMEST DAY IN THE SHORT TERM. .LONG TERM...THURSDAY THROUGH SUNDAY SURFACE TROUGH TO PASS THROUGH AREA THURSDAY UNDER 7H TEMPERATURES OF +13-16 CELSIUS ACROSS CWA...SUPPRESSING ANY CHANCE FOR CONVECTION. MODELS AGREE IN SOUTHERN CANADIAN TROUGH PASSING FRIDAY RESULTING IN SIGNIFICANT HEIGHT FALLS OVER THE NORTHERN PLAINS. THERMAL BOUNDARY BECOMES MORE EAST/WEST ORIENTED OVER THE DAKOTAS THURSDAY NIGHT INTO FRIDAY. INSTABILITY CONTINUES TO INCREASE THROUGH THE DAY FRIDAY WITH HEATING AND RETURN FLOW...AND WITH AN UNCAPPED ENVIRONMENT...INTRODUCED POPS FOR FRIDAY INTO FRIDAY EVENING ACROSS FORECAST AREA. CWA THEN INFLUENCED BY SOUTHWESTERLY FLOW ALOFT AS BROAD UPPER RIDGE NUDGES EASTWARD AND CANADIAN TROUGH MOVES OFF. H85 TEMPERATURES CLIMB ONCE AGAIN INTO THE LOWER 20S CELSIUS BY 12Z SUNDAY. DGEX/GFSLR SHOW A SHORT WAVES PULLING NORTHEASTWARD OUT OF THE CENTRAL ROCKIES ON THE FRONT SIDE OF THE WESTERN CONUS TROUGH SOMETIME SATURDAY. THE TIMING ON THE SURFACE WARM FRONT WITH THE RETURN FLOW IS UNCLEAR AT THIS POINT...ALONG WITH THE STRENGTH OF THE CAP. THEREFORE...THE FORECAST WAS LEFT DRY FOR SATURDAY AND SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HARDING/LILES
Hazardous weather outlook, Jun 20, 6:59 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 659 AM CDT MON JUN 20 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211158- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 659 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AND PERSIST OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY AND AGAIN ON FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. HARDING
In the hours before
Special weather statement, Jun 20, 6:07 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 AM CDT MON JUN 20 2005 SDZ003-015-201221- CORSON-DEWEY- 607 AM CDT MON JUN 20 2005 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 502 THAT WAS IN EFFECT UNTIL 7 AM MDT FOR NORTH CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. SEVERE WEATHER IS NO LONGER ANTICIPATED. HARDING
Local storm report, Jun 20, 10:51 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 9 NW MCLAUGHLIN 45.90N 100.94W
06/20/2005 0.75 INCH CORSON SD PUBLIC
0945 AM HAIL 7 W BRITTON 45.79N 97.89W
06/20/2005 0.75 INCH MARSHALL SD PUBLIC
&&
ELSENThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:57 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| Jun 20, 5:01 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 54 min |
| Jun 20, 12:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 44 min |
| Jun 20, 12:49 PM CDT | Tornado Warning | ABR | Clark | 26 min |
| Jun 20, 1:14 PM CDT | Tornado Warning | ABR | Clark | 18 min |
| Jun 20, 1:33 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.